Does Pantoprazole Cause Bloating? Gastroenterologist Explains.

Our content is not intended nor recommended as a substitute for medical advice by your doctor. Use for informational purposes only.

Pantoprazole is a proton pump inhibitor that reduces stomach acid. We use pantoprazole and other PPIs for the treatment of:

  • Gastroesophageal reflux disease (GERD) or chronic acid reflux.
  • Gastritis.
  • Peptic ulcer diseases.
  • As a part of the H. pylori treatment regimen (a stomach bug that causes gastritis and ulcers).
  • Functional dyspepsia.

Bloating is not a separate medical condition; it is a symptom of other gastrointestinal diseases or conditions.

The medical definition of bloating is the sense of fullness or tightness in your belly (abdomen).

Bloating can be a part of dyspepsia (indigestion) which is often caused by diseases that are treated by pantoprazole.

The above list of diseases can cause bloating (GERD, gastritis, peptic ulcers, and functional dyspepsia.

Does Pantoprazole cause bloating?

The link between bloating and pantoprazole is not clear. Short-term PPI (as pantoprazole) for a week or two is unlikely to cause bloating. However, studies show that long-term pantoprazole (for 8 weeks or longer) is linked to increased risks of bloating.

In one study, 8-week and 6-months PPI (pantoprazole) treatments were associated with increased bloating and flatulence in more than 80% of patients.

The researchers in this study used esomeprazole instead of pantoprazole. However, similar effects should result from pantoprazole treatment as they are closely related drugs.

Also, the study has some limitations in its design, such as the small number of participants and the exclusion of patients with complete heartburn relief.

However, The study gives you an insight that bloating can be a possible side effect of the long-term use of pantoprazole.

image

(Data source).

Other possible mechanisms of pantoprazole-induced bloating:

  • Inhibition of gastric acid secretion: your stomach acid plays an important role in the digestive process. It helps the breakdown, digestion, and absorption of your food. When pantoprazole decreases acid secretion, it can lead to disturbance in the digestive process and subsequent bloating.
  • Untreated H. pylori infection: some studies suggest that taking pantoprazole may exacerbate dyspepsia because of H. pylori. Untreated h. pylori may flare up during pantoprazole treatment. The h. pylori flare-up may be responsible for bloating with pantoprazole (reference).

What is the possible mechanism of pantoprazole-induced bloating?

Your digestive tract (particularly the small intestine) is rich in a diversity of living micro-organisms. They’re collectively called microbiota.

The organisms are mainly bacteria, and other few types such as fungi. The microbiota team with your body’s immune and digestive system in a mutual-benefit relationship (symbiotic relationship).

Your digestive system provides microbiota with a place to live and food to live. And they help your digestive system to:

  • Digest and absorb certain nutrients and vitamins.
  • Fight against other harmful bacteria.
  • Regulation of the digestive process and the motility of your intestines.

Your body keeps control over the number of these microbiotas via stomach acid. Your stomach acid prevents the over-growth of such organisms.

The over-growth will lead to harmful effects rather than beneficial effects. For example, small Intestinal Bacterial Overgrowth (SIBO) is a possible complication of long-term pantoprazole use.

SIBO is a possible link between pantoprazole and bloating. The over-growth of bacteria in SIBO leads to:

  • Bloating, gas, and abdominal discomfort.
  • Abdominal pain.
  • Indigestion and loss of appetite.
  • Diarrhea.
  • Loss of appetite (anorexia).
  • Weight loss (unintentional).
  • Malnutrition (due to malabsorption of nutrients).

The frequency and risk of SIBO with long-term PPIs are not well defined. The association is still controversial; it is not a reason to stop PPI without consulting your doctor.

This 2017 Meta-analysis stated that long-term PPI (pantoprazole) moderately increases the risk of SIBO (And subsequent bloating).

Discuss the issue of bloating, pantoprazole and SIBO with your doctor if you are on long-term pantoprazole.

Association doesn’t always mean causation.

Being bloated doesn’t always mean your pantoprazole is the cause. You have to note that bloating can be a symptom of the disease that is treated by pantoprazole.

You often take pantoprazole for gastritis, stomach ulcers, functional dyspepsia, or gastroesophageal reflux disease (GERD). Bloating can be a result of these diseases rather than pantoprazole.

In such cases, pantoprazole can be a treatment rather than a cause for bloating. Always discuss the issue with your doctor to spot the cause of bloating. Don’t rush to conclusions and make inappropriate decisions.

Stopping pantoprazole can do more harm than good. And the relief of bloating is not guaranteed with pantoprazole withdrawal.

MORE: What causes stomach bloating after eating very little?